Format

Send to

Choose Destination
Transpl Infect Dis. 2014 Dec;16(6):988-92. doi: 10.1111/tid.12287. Epub 2014 Sep 1.

Treatment of rare co-occurrence of Epstein-Barr virus-driven post-transplant lymphoproliferative disorder and hemophagocytic lymphohistiocytosis after allogeneic stem cell transplantation.

Author information

1
Department of Hematology and Oncology, Martin-Luther-University Halle-Wittenberg, Halle (Saale), Germany.

Abstract

In both conditions, post-transplant lymphoproliferative disorder (PTLD) and hemophagocytic lymphohistiocytosis (HLH), infection with Epstein-Barr virus (EBV) is a key mechanism: almost all PTLD in allogeneic stem cell transplantation (alloSCT) is caused by EBV-related neoplastic lymphoproliferation, and secondary HLH is most frequently triggered by EBV infection. Therefore, concomitant EBV-driven PTLD and HLH early after alloSCT require an approach to eliminate EBV and balance immune activation simultaneously. We report on a patient who developed simultaneous PTLD and signs of HLH on day 64 after alloSCT. Treatment was comprised of stopping cyclosporine, short-course dexamethasone, and 3 courses of rituximab. The patient showed full recovery and complete remission of lymphadenopathy. This result indicates that immediate reduction in EBV-carrying B cells by rituximab, suppression of general inflammation, and parallel support of reconstitution of long-term T-cell function, might be an appropriate therapeutic approach in this rare situation.

KEYWORDS:

allogeneic; allogeneic stem cell transplantation; hemophagocytic lymphohistiocytosis; post-transplant lymphoproliferative disorder; rituximab

PMID:
25179757
DOI:
10.1111/tid.12287
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center